Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 95, NWS Pueblo, CO

July 2, 2020Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 2, 2020, 3:48 PM MDT for Kiowa County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2020, 3:48 PM MDT (21:48 UTC)
Expired
Jul 2, 2020, 4:15 PM MDT
In force
27 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Kiowa County, CO

The radar

The Goodland radar (KGLD), 96 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2842 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

361 
WUUS55 KPUB 022148
SVRPUB
COC061-022215-
/O.NEW.KPUB.SV.W.0095.200702T2148Z-200702T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
348 PM MDT Thu Jul 2 2020

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kiowa County in southeastern Colorado...

* Until 415 PM MDT.

* At 348 PM MDT, a severe thunderstorm was located 8 miles north of 
  Towner, or 19 miles southeast of Cheyenne Wells, moving south at 
  5 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Kiowa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3852 10205 3852 10224 3862 10225 3862 10212
      3861 10205
TIME...MOT...LOC 2148Z 355DEG 7KT 3859 10214 

HAIL...1.25IN
WIND...60MPH
 
$$

mw
2 follow-up statements
241 
WWUS55 KPUB 022206
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
406 PM MDT Thu Jul 2 2020

COC061-022215-
/O.CON.KPUB.SV.W.0095.000000T0000Z-200702T2215Z/
Kiowa CO-
406 PM MDT Thu Jul 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTHEASTERN KIOWA COUNTY...

At 406 PM MDT, a severe thunderstorm was located near Towner, or 21
miles west of Tribune, moving south at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Kiowa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3855 10205 3857 10213 3862 10219 3862 10212
      3861 10205
TIME...MOT...LOC 2206Z 355DEG 7KT 3855 10214 

HAIL...1.00IN
WIND...60MPH
 
$$

KTS
947 
WWUS55 KPUB 022211
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
411 PM MDT Thu Jul 2 2020

COC061-022221-
/O.EXP.KPUB.SV.W.0095.000000T0000Z-200702T2215Z/
Kiowa CO-
411 PM MDT Thu Jul 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KIOWA COUNTY WILL
EXPIRE AT 415 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3855 10205 3857 10213 3862 10219 3862 10212
      3861 10205
TIME...MOT...LOC 2211Z 355DEG 7KT 3854 10214 

$$

KTS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:18 PM MDT, 30 minutes earlier.

Area forecast discussion, Jul 2, 3:18 PM MDT, 30 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
318 PM MDT Thu Jul 2 2020

.SHORT TERM...(This evening through Friday)
Issued at 318 PM MDT Thu Jul 2 2020

Best chances for storms (some possibly severe),the rest of the
afternoon and this evening will be over the far southeast plains
where dew point are a little higher and SPC mesoanalysis shows most
unstable CAPE of 1500+ J/kg and 0-6 km shear of around 30 kts. Other
areas could see some isolated showers/tstms, with gusty winds being
the main risk.  Forecast models are indicating that some
showers/storms could lingering into the late night hours along the
eastern border.

On Fri, the upper ridge is expected to be centered about over
northeast NM. Dew points Fri afternoon are expected to mostly be in
the 40s to lower 50s across the southeast plains, and in the 30s in
the high valleys. CAPE values are forecast to be about 1200+ J/kg
across the far southeast plains, with shear values of around 40 kts.
There could be a couple/few strong to severe storms. Otherwise,
scattered thunderstorms will be possible across much of the area on
Friday.  Temps will generally be around to a little above average,
with highs mostly in the 90s across the southeast plains, and in the
80s in the high valleys.

.LONG TERM...(Friday night through Thursday)
Issued at 318 PM MDT Thu Jul 2 2020

Friday night-Sunday...Current forecast remains on track through
the 4th of July Holiday weekend, as a broad upper level ridge
continues to retrograde across the Rockies through the period,
with the center of upper high progged to be across southwestern
Arizona Sunday afternoon. Models also remain consistent on available
moisture increasing across the region within weak easterly low
level across the plains, as well as a plume of moisture from the
Desert SW becoming entrained within the weak west to southwest
flow aloft through the period. This increased moisture will work
with strong summer heating, and a few minor embedded disturbances
progged to move through the ridge, to produce scattered to
numerous afternoon showers and thunderstorms across the area
through the holiday weekend. The best coverage of storms is
expected over and near the higher terrain Saturday afternoon, with
storms moving across the eastern plains through the late afternoon
and evening hours. With generally weak westerly flow aloft,
thunderstorms will become more pop and drop in nature, with heavy
rain and localized flash flooding becoming the main storm risks,
especially if storms form or move across one of the area burn
scars. With more expected convection and increased moisture,
temperatures around the area look fall to around seasonal averages.

Monday-Thursday...Flow aloft progged to become more westerly as
eastern Pacific energy translating across the northern Tier of
States is progged to push the upper high south and east of the
region. This will allow for a slow drying trend as available
moisture thins out across the Rockies. This will also allow for
temperatures to warm back to above seasonal levels through the
period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 318 PM MDT Thu Jul 2 2020

Chances for tstms are relatively low this evening at KALS, KCOS, and
KPUB, but cannot be completely ruled out.  Otherwise, VFR conditions
are expected the next 24hrs.  Friday afternoon, there will be a
little better chance for showers/tstms, especially at KCOS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...28
LONG TERM...MW
AVIATION...28
Hazardous weather outlook, Jul 2, 11:44 AM MDT, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1144 AM MDT Thu Jul 2 2020

COZ058>089-093>099-031745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1144 AM MDT Thu Jul 2 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered storms are expected this afternoon and
evening across portions of southeast Colorado, with the best
chances being over the far southeast plains. The strongest storms
should generally be east of line from La Junta to Kim, where one
or two storms could become severe, with the main severe risks
being wind gusts around 60 mph and hail the size of quarters. All
storms will be capable of producing deadly lightning and gusty
outflow winds, with some of the stronger storms being capable of
producing hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm activity is forecast to increase in frequency and
areal coverage for Friday through Sunday, before tapering off once
again for Monday through Wednesday. The main storm risks each day
will be cloud to ground lightning and wind gusts up to 40 mph. The
increased storm activity for Friday through Sunday will also
present the additional concern of potential flash flooding for
area burn scars.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across portions of southeast Colorado this afternoon and
evening.

28/28

In the hours before

Special weather statement, Jul 2, 2:17 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
217 PM MDT Thu Jul 2 2020

COZ095>098-022045-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
217 PM MDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...SOUTH
CENTRAL KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 245 PM MDT...

At 217 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lamar, moving north at 25 mph.

Heavy rainfall, nickel size hail and wind gusts up to 50 mph will be
possible with this storm.

Locations impacted include...
Lamar, Wiley, Neegronda Reservoir and Queens Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3793 10257 3795 10284 3833 10285 3830 10245
TIME...MOT...LOC 2017Z 183DEG 23KT 3807 10270

mw
Local storm report, Jul 2, 2:36 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
236 PM MDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             2 S WILEY               38.13N 102.72W
07/02/2020  M1.00 INCH       PROWERS            CO   TRAINED SPOTTER

&&
Special weather statement, Jul 2, 2:45 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
245 PM MDT Thu Jul 2 2020

COZ095>098-022115-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
245 PM MDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...SOUTH
CENTRAL KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 315 PM MDT...

At 245 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wiley, or 7 miles northwest of Lamar, moving north at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wiley, Neegronda Reservoir, Queens Reservoir and Neeoshe Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3808 10265 3809 10283 3833 10286 3833 10259
TIME...MOT...LOC 2045Z 184DEG 16KT 3815 10274

mw
Special weather statement, Jul 2, 2:56 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Pueblo CO
256 PM MDT Thu Jul 2 2020

COZ096-022115-
Eastern Kiowa County CO-
256 PM MDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA COUNTY UNTIL
315 PM MDT...

At 255 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Sheridan Lake, or 15 miles southeast of Cheyenne
Wells, moving north at 30 mph.

Heavy rain, nickel size hail and wind gusts up to 50 mph will be
possible with this storm.

This storm will remain over mainly rural areas of northeastern Kiowa
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3854 10212 3854 10232 3861 10232 3862 10229
      3861 10210
TIME...MOT...LOC 2055Z 184DEG 26KT 3861 10222

mw
Special weather statement, Jul 2, 3:14 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Pueblo CO
314 PM MDT Thu Jul 2 2020

COZ098-022130-
Lamar Vicinity/Prowers County CO-
314 PM MDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS COUNTY UNTIL
330 PM MDT...

At 314 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Two Buttes Reservoir, or 23 miles south of Lamar,
moving north at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Prowers County.

LAT...LON 3765 10240 3771 10261 3803 10254 3794 10221
TIME...MOT...LOC 2114Z 198DEG 28KT 3775 10248

28
Special weather statement, Jul 2, 3:31 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
331 PM MDT Thu Jul 2 2020

COZ086-089-093-022215-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
La Junta Vicinity/Otero County CO-
331 PM MDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO...SOUTHWESTERN
CROWLEY AND EAST CENTRAL PUEBLO COUNTIES UNTIL 415 PM MDT...

At 331 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Fowler, or 30 miles west of La Junta, moving
northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rocky Ford, Fowler, Manzanola and Olney Springs.

LAT...LON 3784 10411 3800 10431 3822 10402 3807 10363
TIME...MOT...LOC 2131Z 227DEG 16KT 3800 10411

MJG

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 12:46 PM MDTSpecial Weather StatementPUB29 min
Jul 2, 12:56 PM MDTSevere Thunderstorm WarningPUBLas Animas33 min
Jul 2, 1:42 PM MDTSpecial Weather StatementPUBBent33 min
Jul 2, 2:17 PM MDTSpecial Weather StatementPUBProwers28 min
Jul 2, 2:22 PM MDTSevere Thunderstorm WarningPUBBent, Prowers23 min
Jul 2, 2:45 PM MDTSpecial Weather StatementPUBKiowa30 min
Jul 2, 3:03 PM MDTSevere Thunderstorm WarningPUBKiowa27 min
Jul 2, 3:14 PM MDTSpecial Weather StatementPUBProwers16 min
Jul 2, 3:26 PM MDTSevere Thunderstorm WarningPUBProwers21 min
Jul 2, 3:31 PM MDTSpecial Weather StatementPUBOtero44 min
Jul 2, 3:54 PM MDTFlash Flood WarningPUBKiowa3 hr
Jul 2, 5:03 PM MDTSpecial Weather StatementPUBOtero27 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.